Florida, 2014Hail in Florida, August 6, 2014
August 6, 2014 · NWS MLB · 1 event in 1 county or zone
A cluster of thunderstorms moved southeast across Central Orange County following boundary collisions. The storms became strong and dime sized hail was observed by the public in Lake Nona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms moved southeast across Central Orange County following boundary collisions. The storms became strong and dime sized hail was observed by the public in Lake Nona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 6, 2:59 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 6, 2:59 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
359 PM EDT WED AUG 6 2014
.DISCUSSION...
THROUGH TONIGHT...LATE MORNING CAPE SOUNDING CONTINUES TO SHOW
EVIDENCE OF SOME DRIER AIR ESP ALOFT. THE EAST COAST SEA BREEZE
DEVELOPED AND IS PUSHING INTO THE INTERIOR DESPITE NOT BEING VERY
CONVECTIVELY ACTIVE. THERE WILL BE A BETTER SEA BREEZE COLLISION
IN A COUPLE/FEW HOURS WHICH WILL PRODUCE SCATTERED STORMS OVER
THE INTERIOR. STEERING FLOW WILL BRING THE STORMS TOWARD THE EAST
AND A FEW STORMS MAY MAKE IT BACK TO THE COAST. BUT MOST OF THE
DEEP CONVECTION SHOULD REMAIN OVER LAND AS SOME OF THE STORMS TURN
SE AND RIDE ALONG THE SEA BREEZE BOUNDARY. ONE IMPORTANT POINT
IS...BASED ON THE CAPE SOUNDING THE STORMS LATE TODAY WILL HAVE A
NOTICEABLY HIGHER CHANCE FOR STRONG WIND GUSTS. THIS INCLUDES OVER
THE ORLANDO METRO AREA.
SO HAVE INCREASED POPS THIS EVENING OVER THE NORTH INTERIOR AND
KEPT SLIGHT CHANCE FOR THE COAST UNTIL AROUND MIDNIGHT. THEN SKIES
SHOULD BECOME MOSTLY CLEAR LATE.
PREVIOUS FORECAST...
THU-SAT...MID LEVEL RIDGE AXIS ACROSS SOUTH FL THU WILL BUILD NWD
OVER THE CTRL PENINSULA FOR FRI-SAT. STRENGTHENING ATLC SURFACE
HIGH WILL CAUSE LIGHT WINDS TO INCREASE A BIT OUT OF THE SOUTH.
PATTERN FAVORS SLIGHTLY HIGHER POPS OVER THE INTERIOR WITH SLOW
INCREASE IN MEAN PWAT CAUSING OVERALL POP NUMBERS TO INCREASE
SUCCESSIVELY BY 10 PCT EACH DAY. TEMPS PRETTY CLOSE TO CLIMO.
SUN-NEXT WED...THE OVERALL PATTERN SHOWS THE RIDGE OVER FL ON SUN
BREAKING DOWN EARLY NEXT WEEK...YIELDING A RETURN TO THE PREVALENT
SEASONAL PATTERN FOR THE 2014 WET SEASON OF THE LOW LEVEL RIDGE AXIS
BEING SUPPRESSED TO THE SOUTH OF ECFL WITH PREVAILING W TO SW FLOW.
FOR THE MOST PART...WENT WITH 40 POPS...THOUGH OUT OF DEFERENCE TO
THE ECM'S SOLN OF A STRONGER MID LEVEL SHORT WAVE TROUGH...NUDGED
POPS TO 50 FOR SUNDAY. TEMPS SHOULD AVERAGE NEAR TO A LITTLE ABOVE
CLIMO THROUGH THE EXTENDED RANGE.
&&
.AVIATION...
SCATTERED TSRA EXPECTED MAINLY OVER INTERIOR THROUGH 03Z.
OTHERWISE VFR. LIGHT W-SW FLOW EARLY THU WILL TURN ONSHORE IN A
SEA BREEZE AROUND 17Z AT COASTAL TERMINALS. SCATTERED STORMS WILL
AFFECT PRIMARILY INTERIOR TERMINALS AFT 19Z.
&&
.MARINE...
TONIGHT...ONSHORE (EAST) FLOW AROUND 10 KNOTS WILL DIMINISH AFTER
SUNSET AS THE SEA BREEZE CIRCULATION DISSIPATES AND THE SYNOPTIC
LIGHT OFFSHORE (SW) FLOW RESUMES OVERNIGHT.
THU-SUN...BENIGN BOATING CONDITIONS WILL CONTINUE DUE TO
PROXIMITY OF LOW LEVEL RIDGE AXIS OVER SOUTH FL. NO REAL
MECHANISM TO DRIVE ANY SWELL OF SIGNIFICANCE TOWARD/INTO THE COAST
GIVEN THE DEARTH OF EASTERLIES THIS SEASON. SEAS GENERALLY 1-2FT
NEAR SHORE AND UP TO 3FT WELL OFFSHORE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 93 76 91 / 20 30 20 30
MCO 76 95 75 92 / 30 50 20 40
MLB 75 90 76 90 / 20 40 20 30
VRB 73 90 75 89 / 20 40 20 30
LEE 77 95 77 92 / 20 40 20 40
SFB 77 95 77 93 / 30 50 20 40
ORL 78 95 78 92 / 30 50 20 40
FPR 72 90 75 89 / 20 40 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...KELLY
LONG TERM....PENDERGRAST
Hazardous weather outlook, Aug 6, 3:59 AM EST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
459 AM EDT WED AUG 6 2014
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-061600-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
459 AM EDT WED AUG 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
ABUNDANT MOISTURE...DAYTIME HEATING AND BOUNDARY COLLISIONS WILL
PRODUCE A CHANCE OF AFTERNOON THUNDERSTORMS TODAY. THE STORMS ARE
EXPECTED TO START FORMING MID TO LATE AFTERNOON AND SHOULD MOVE TO
THE EAST AT 10 MPH. AS THE STORMS APPROACH THE COAST THEY WILL BE
CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
ALONG WITH OCCASIONAL WIND GUSTS TO 45 MPH AND LOCALLY HEAVY RAIN.
.FLOOD IMPACT...
SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME THAT WILL BRIEFLY EXCEED
DRAINAGE CAPACITY OF SOME DRAINAGE SYSTEMS. MOTORISTS SHOULD NOT
ATTEMPT TO DRIVE THROUGH ANY AREAS OF WATER THAT APPEAR TO BE DEEP
ENOUGH TO FLOAT A VEHICLE.
.RIP CURRENT IMPACT...
A DIMINISHING LONG PERIOD NORTHEAST SWELL WILL STILL BE CAPABLE OF
PRODUCING STRONG RIP CURRENTS AT AREA BEACHES TODAY. RIP CURRENTS
WILL BE AT THEIR STRONGEST FROM MID AFTERNOON TO EARLY EVENING
WHICH IS THE TIME AROUND THE HIGH TIDE FOR TODAY. REMEMBER TO ASK
LIFE GUARDS AND BEACH PATROL PERSONNEL ABOUT SURF CONDITIONS BEFORE
GOING INTO THE OCEAN.
.MARINE THUNDERSTORM GUST IMPACT...
AFTERNOON THUNDERSTORMS MOVING TO THE EAST AT 10 MPH WILL BE
CAPABLE OF PRODUCING A FEW WIND GUSTS OVER 35 MPH ON THE LARGER
INLAND LAKES...THE INTRACOASTAL WATERWAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING. OCCASIONAL TO FREQUENT LIGHTNING STRIKES WILL BE THE
PRIMARY HAZARD. LOCAL HEAVY RAIN AND GUSTY WINDS WILL ALSO ACCOMPANY
STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WIMMER
In the hours before
Special weather statement, Aug 6, 4:55 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
555 PM EDT WED AUG 6 2014
FLZ054-058-059-062245-
INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
555 PM EDT WED AUG 6 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER WESTERN INDIAN RIVER COUNTY...EASTERN OKEECHOBEE
COUNTY...WESTERN ST. LUCIE COUNTY...
* UNTIL 645 PM EDT.
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING FREQUENT TO EXCESSIVE LIGHTNING FROM BLUE
CYPRESS LAKE TO FORT DRUM...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL
STROMS ARE EXPECTED TO DEVELOP SOUTHWARD TOWARDS OKEECHOBEE AND
NORTHWEST ST LUCIE COUNTY.
THESE STORM ARE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.
LAT...LON 2720 8093 2764 8090 2764 8088 2781 8088
2782 8063 2721 8047 2719 8078 2720 8080
2719 8083 2719 8092
TIME...MOT...LOC 2153Z 333DEG 9KT 2756 8077
RLSpecial weather statement, Aug 6, 5:24 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
624 PM EDT WED AUG 6 2014
FLZ045-053-062300-
ORANGE-OSCEOLA-
624 PM EDT WED AUG 6 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER CENTRAL ORANGE COUNTY...NORTHWESTERN OSCEOLA COUNTY...
* UNTIL 700 PM EDT.
AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER BELLE ISLE...MOVING
SOUTHEAST AT 5 TO 10 MPH. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP
SOUTHWARD TOWARDS KISSIMMEE AND ST CLOUD.
LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE AUSTIN TINDALL PARK...LAKE NONA AND PINE CASTLE.
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
LAT...LON 2855 8149 2857 8121 2811 8105 2810 8146
2814 8146 2814 8152 2814 8153 2818 8153
TIME...MOT...LOC 2221Z 337DEG 5KT 2845 8132
RLSpecial weather statement, Aug 6, 5:44 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
644 PM EDT WED AUG 6 2014
FLZ058-059-064-062330-
MARTIN-OKEECHOBEE-ST. LUCIE-
644 PM EDT WED AUG 6 2014
...FUNNEL CLOUDS POSSIBLE OVER NORTHWESTERN MARTIN COUNTY...
SOUTHEASTERN OKEECHOBEE COUNTY...WESTERN ST. LUCIE COUNTY...
AT 640 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
BAND OF STORMS CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND
GUSTS 40 TO 50 MPH FROM THE TOWN OF OKEECHOBEEE ALONG STATE ROUTE 70
INTO WESTERN ST LUCIE COUNTY...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE FOUR SEASONS ESTATES AND TAYLOR CREEK AND
NORTHWESTERN MARTIN COUNTY. FREQUENT LIGHTNING STRIKES WILL ALSO
OCCUR WITH THESE STORMS.
LAT...LON 2710 8067 2718 8075 2720 8080 2720 8082
2715 8086 2715 8087 2717 8091 2718 8091
2721 8095 2722 8097 2741 8076 2756 8064
2715 8034 2703 8064
TIME...MOT...LOC 2240Z 308DEG 8KT 2750 8060 2735 8067
2721 8087
RLLocal storm report, Aug 6, 5:51 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
651 PM EDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST ORLANDO INTERNATIONAL A 28.43N 81.31W
08/06/2014 M40 MPH ORANGE FL ASOS
ORLANDO INTERNATIONAL AIRPORT ASOS REPORTED WIND GUST OF
35 KT/40 MPH FROM 360 DEGREES.
&&
JRCSpecial weather statement, Aug 6, 6:11 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
711 PM EDT WED AUG 6 2014
FLZ045-053-070000-
ORANGE-OSCEOLA-
711 PM EDT WED AUG 6 2014
...FUNNEL CLOUDS POSSIBLE OVER SOUTH CENTRAL ORANGE COUNTY...NORTH
CENTRAL OSCEOLA COUNTY...
AT 710 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
AUSTIN TINDALL PARK...MOVING EAST TO SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE LAKE NONA.
LAT...LON 2847 8114 2828 8103 2825 8132 2842 8141
TIME...MOT...LOC 2311Z 291DEG 12KT 2836 8125
RL
Hail, Orange
- When
- August 6, 6:16 PM EST
- Where
- Orange County, 4.73 mi ESE of (Mco)orlando Intl Ar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 28.400, -81.250
An Orlando TV station meteorologist relayed a public report of small hail in Lake Nona.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Rhode Island, August 6, 20141 death · 1 event
- Flash Flooding in Idaho, August 6, 2014$301,000 · 3 events
- Flash Flooding in Nevada, August 6, 2014$65,000 · 3 events
- Hail and Damaging Winds in Kansas, August 6 to 7, 2014$18,000 · 62 kt wind · 14 events
- Damaging Winds in Virginia, August 6, 2014$18,000 · 50 kt wind · 4 events
- Heavy Rain in Iowa, August 6, 201413 events
- Hail and Damaging Winds in New York, August 6, 20141.75 in hail · 10 events
- Hail and Damaging Winds in Maine, August 6, 20141 in hail · 5 events
- Damaging Winds in Kansas, August 6, 201460 kt wind · 4 events
- Flash Flood and Hail in Nevada, August 6, 2014$1,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Missouri, August 6, 20141.25 in hail · 3 events
- Damaging Winds in Nebraska, August 6, 201452 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525715.